Hail, Aitkin
- When
- June 17, 11:30 AM CST to 11:31 AM CST
- Where
- Aitkin County, 3.74 mi SSE of Waukenabo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.680, -93.570
The third and final day of a three day severe weather event across the Northland. A stalled out frontal system finally made a push across the area leading to another round of severe storms and heavy rainfall over areas that had seen dramatic flash flooding the previous night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
The third and final day of a three day severe weather event across the Northland. A stalled out frontal system finally made a push across the area leading to another round of severe storms and heavy rainfall over areas that had seen dramatic flash flooding the previous night. Widespread rainfall amounts of 1-2 inches plus over northeastern Minnesota and northwestern Wisconsin sent already swollen creeks and rivers out of their banks and over roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 6:46 AM CST, 4 hours 44 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
746 AM CDT Sun Jun 17 2018
.UPDATE...
Issued at 746 AM CDT Sun Jun 17 2018
Updated for new 12Z Aviation Discussion below.
&&
.SHORT TERM...(Today through Monday)
Issued at 322 AM CDT Sun Jun 17 2018
Flash flooding continued across portions of east central Minnesota
and northwest Wisconsin as of 3 AM. The heaviest rainfall appears
to be in an area from Carlton County, eastward into Bayfield
county. Flooding was also reported in southern Aitkin county,
eastward into much of northern Wisconsin. We have had some reports
of rainfall in excess of 8 inches this morning.
Flash flooding will continue to be the main concern in the short
term due to precipitable water values in the neighborhood of 2.2
inches. Thankfully, the heaviest precipitation at this point was
shifting a bit further south, and starting to spread eastward.
However, showers and thunderstorms will still be found across the
area for much of the remaining early morning hours, before it
largely moves off to the east of the area. We have been receiving
reports of closed roads, due to washouts and water covering the
road in the flash flood areas. It is likely the case that some
roads have yet to be discovered with washouts as well, which is
even more dangerous. The next few hours will be critical in terms
of messaging and for anyone who happened to be driving during the
night.
Support for heavy precipitation will decrease after the nighttime
hours, with somewhat of a reprieve for the daytime morning hours.
However, another round of showers and thunderstorms should
redevelop during the afternoon and evening, with another major
round of precipitation expected across some of the hardest hit
areas. We could also see some severe storms this afternoon and
evening, especially in an area from east central Minnesota into
northern Wisconsin. This could further exacerbate the flooding
issues that have occurred this morning.
Thankfully, the front will move out of the region on Monday, with
a much needed break in the precipitation for the entire region.
The warm and humid weather will continue today, especially south,
with highs approaching 90 degrees. Highs will be cooler in the
north, with highs in the 70s. The highs on Monday will generally
be in the 70s but it will be much less humid, especially north.
.LONG TERM...(Monday night through Saturday)
Issued at 322 AM CDT Sun Jun 17 2018
Quieter stretch of weather to begin the long term. Chance of
showers and thunderstorms returns Friday night and Saturday.
The persistent baroclinic zone which brought heavy rain to the
Northland over the past several days will move away from the area
Monday night. High pressure is forecast to build into the region
with temperatures near to slightly above normal. Upper-level flow
will be focused well to our south with weak winds overhead.
Thunderstorm chances return to the picture Friday evening as an
upper-level jet streak moves through the Four Corners region and
into the Central Plains. Showers and thunderstorms are forecast
to develop over much of the nation's midsection. The resultant
pressure perturbation will evolve into a slow-moving cutoff low.
The GFS and ECMWF meander this feature northward toward the
western Great Lakes for the weekend while the GEM produces a more
progressive evolution. Held onto the consensus blend for POPs,
which brings slight chance into the southern zones Friday evening
and a chance of showers/storms to the remainder of the Northland
Saturday and Saturday night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 746 AM CDT Sun Jun 17 2018
Scattered thunderstorms will gradually diminish this morning
before redeveloping this afternoon. Thunderstorms will mainly
affect BRD, DLH, HYR, with a lower chance of storms at INL and
HIB. Storms move out this evening with high pressure and mainly
VFR conditions tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 81 58 74 54 / 90 70 10 0
INL 72 51 77 50 / 60 20 0 0
BRD 80 59 77 57 / 70 50 10 10
HYR 88 61 75 54 / 80 80 20 10
ASX 84 57 72 50 / 90 80 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Monday afternoon for WIZ001>004-
006>009.
MN...Flash Flood Watch through Monday afternoon for MNZ019-035>038.
LS...None.
&&
UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...Huyck
AVIATION...HuyckHazardous Weather Outlook National Weather Service Duluth MN 1211 PM CDT Sun Jun 17 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1211 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight The potential for flooding and severe thunderstorms will continue across the Northland today and tonight. A Flash Flood Watch remains in effect for northwest Wisconsin and parts of northern Minnesota. Thunderstorms will be on the increase through the afternoon and evening and decrease later tonight. Heavy rain will again be possible, especially across the already hard hit areas of northwest Wisconsin. Severe thunderstorms will also be possible this afternoon through the evening, especially in an area from east central Minnesota into northern Wisconsin. Large hail, damaging winds, and a tornado will all be possible. Flash Flood watches and Flood warnings are in effect for portions of the Northland. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible across northwest Wisconsin on Monday morning. Thunderstorms will again be possible from Friday into Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed this afternoon into the evening. LSZ121-140>148-181100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1211 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible this morning and again this afternoon and tonight. Some storms may be strong to severe with large hail, gusty winds, and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 1 SE LITTLE ROUND LAKE 45.96N 91.36W
06/17/2018 SAWYER WI EMERGENCY MNGR
LAC COUTRE OREILLES EMERGENCY MANAGEMENT
REPORTED NUMEROUS TREES DOWN, AROUND 8-12
INCHES IN DIAMETER. THREE OF THE TREES FEEL
ONTO STRUCTURES AND CARS. BULK OF THE TREES
FELL SOUTH OF JUNCTION OF FROEMEL ROAD AND
TREPANIA ROAD. TIME ESTIMATED BY MRMS RADAR.
&&
JTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1045 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG 1 SE LITTLE ROUND LAKE 45.96N 91.36W
06/17/2018 SAWYER WI EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SE LITTLE ROUND LAKE. LAC COUTRE OREILLES
EMERGENCY MANAGEMENT REPORTED NUMEROUS TREES
DOWN, AROUND 8-12 INCHES IN DIAMETER. THREE
OF THE TREES FELL ONTO STRUCTURES AND CARS.
BULK OF THE TREES FELL SOUTH OF JUNCTION OF
FROEMEL ROAD AND TREPANIA ROAD. TIME
ESTIMATED BY MRMS RADAR.
&&
JTSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1100 AM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG 4 ENE WEBSTER 45.89N 92.27W
06/17/2018 BURNETT WI PUBLIC
REPORT OF TRAMPOLINE, GARBAGE CANISTERS, AND
A BOAT WERE BLOWN OVER. ALSO, SOME METAL WAS
BLOWN OFF A STRUCTURE. TIMING ESTIMATED FROM
MRMS RADAR.
&&
JTSSpecial Weather Statement
National Weather Service Duluth MN
1136 AM CDT SUN JUN 17 2018
MNZ033>036-171645-
Northern Aitkin-Crow Wing-South Cass-South Aitkin-
1136 AM CDT SUN JUN 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL AITKIN...
SOUTHWESTERN CASS AND CROW WING COUNTIES...
At 1135 AM CDT, strong thunderstorms were along a line extending from
near Emily, to near Nisswa, to Motley, and moving east at 35 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Brainerd, Baxter, Crosby, Breezy Point, Aitkin, Pequot Lakes,
Crosslake, Nisswa, Emily, Ironton, Deerwood, Pillager, Fifty Lakes,
Cuyuna, Palisade, Gull Lake, Merrifield, Saint Mathias, Cedar Lake,
and Sylvan.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4655 9456 4680 9402 4681 9332 4650 9373
4620 9429 4621 9439 4624 9439 4628 9434
4629 9435 4633 9441 4633 9446 4630 9454
4633 9460 4633 9462 4636 9467 4635 9472
4638 9473 4639 9475
TIME...MOT...LOC 1635Z 263DEG 32KT 4673 9394 4655 9428 4631 9466
LESpecial Weather Statement
National Weather Service Duluth MN
1157 AM CDT SUN JUN 17 2018
MNZ033>036-171715-
Northern Aitkin-Crow Wing-South Cass-South Aitkin-
1157 AM CDT SUN JUN 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN AITKIN...SOUTH
CENTRAL CASS AND CROW WING COUNTIES...
At 1156 AM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Swatara, to near Cuyuna, to near Pillager, and
moving east at 15 mph.
Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Brainerd, Big Sandy Lake, Baxter, Crosby, Breezy Point, Aitkin,
Pequot Lakes, Crosslake, Nisswa, Emily, Ironton, Deerwood, Pillager,
Fifty Lakes, Cuyuna, Palisade, Libby, Upper South Long Lake, Gull
Lake, and South Long Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4663 9426 4681 9386 4680 9378 4684 9378
4690 9365 4688 9311 4651 9364 4619 9416
4625 9437 4627 9434 4629 9435 4633 9443
4633 9446 4630 9453 4632 9458
TIME...MOT...LOC 1656Z 273DEG 13KT 4682 9358 4656 9401 4636 9443
LESpecial Weather Statement National Weather Service Duluth MN 1218 PM CDT SUN JUN 17 2018 MNZ034>036-171730- Northern Aitkin-Crow Wing-South Aitkin- 1218 PM CDT SUN JUN 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AITKIN AND NORTHEASTERN CROW WING COUNTIES... At 1218 PM CDT, a strong thunderstorm was 7 miles north of Aitkin, or 21 miles west of Big Sandy Lake, moving east at 35 mph. Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Palisade, Waukenabo, Kimberly, Hassman, Gun Lake, Bain, Esquagamah Lake, and Waldeck. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4673 9381 4686 9342 4651 9337 4659 9382 TIME...MOT...LOC 1718Z 268DEG 30KT 4664 9370 LE
The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 17:30 UTC.
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down along Highway 65 from Libby to McGregor.
One hundred feet of roof on a barn was ripped off by the wind. Several large trees were also blown down.
Lake County Highway 3 was washed out between Loop Road and Fors Road.
Airport Road was washed out between Highway 12 and Big Rock Road.
Old Drummond Road was washed out at the Stewart River between Big Rock Road and Holm Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764665, 764666, 764670, 764675, 764676, 764677.